Alert archive / Alabama / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 174, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Dec 12, 1996, 5:56 PM CST for Monroe County, Alabama. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 12, 1996, 5:56 PM CST (23:56 UTC)
- Expired
- Dec 12, 1996, 7:00 PM CST
- In force
- 64 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Monroe County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 12, 6:05 PM CST | Hail 0.75 | Monroeville, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Eglin AFB/Valpar, FL (KVPS), launched 12:00Z, 11.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 254 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMOB 122359 RRA SVRMOB ALC099-130100- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 556 PM CST THU DEC 12 1996 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 700 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST ALABAMA ...MONROE COUNTY AT 555 PM CST MOBILE DOPPLER WEATHER RADAR SHOWED A SEVERE THUNDERSTORM MOVING SLOWLY SOUTH AND EAST THROUGH MONROE COUNTY. MOST OF THE THUNDERSTORM ACTIVITY WILL BE SOUTH OF THE MONROEVILLE AREA. THE MAIN THREAT FROM THIS STORM WILL BE DIME AND LARGER SIZE HAIL. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL..>.DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 12, 2:32 PM CST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 12, 2:32 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 232 PM CST THU DEC 12 1996 LAST IN A SERIES OF H5 S/WAVES MOVG ACRS THE NRN SECTIONS OF FA AND NORTH AL THIS AFTERNOON. SCT TSTMS...A FEW SVR HAVE FIRED WELL EAST ALONG OUTFLOW BNDRY. THESE SHOULD MOVE ACRS MOST OF AL/MS CWA BY DRK. ADDITIONAL STMS HAVE DEVELOPED CLOSER TO FRONT...THESE SHOULD REMAIN STG/SVR AS THEY MOVE ACRS NRN FA BUT WEAKEN BY THE TIME TAIL END OF LINE MOVS INTO CSTL COUNTIES. MORNING ETA PCGRIDDS MOVES BEST LLVL SHEAR AND COLDER H5 TEMPS ACRS AND OUT OF NRN HALF OF FA THIS EVENING. TSTMS ENDING THIS EVENING OVR MOST OF FA...HANGING ON TILL CLOSE TO MIDNIGHT OVER EAST SECTIONS. AM CONCERNED THAT DENSE FOG COULD FORM IN THE PERIOD BETWEEN END OF RAIN AND FROPA. MAY JUST LEAVE THIS FOR THE NOWS AND NOT TRY TO FCST IT SINCE ITS YET TO BE SEEN. REST OF FCST IS DRY WITH CLEARING BY FRI MORNING BUT NO REAL COLD AIR FOLLOWING FRONT THIS FAR SOUTH. FWC TEMPS LO>OK GOOD BUT MIGHT BE A TAD WRM OVERALL. MOB 50/72/46/72 4000 PNS 55/73/46/73 5000 DTS 56/73/48/73 5100 EVR 46/67/39/70 5100 11
In the hours before
Local storm report, Dec 12, 3:00 PM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WAYNESBORO MS 1 INCH HAIL
12/12/96 WAYNE QUARTER SIZE HAIL REPORTED
COVERING GROUND NEAR
WAYNESBOROLocal storm report, Dec 12, 3:58 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
400 PM CDT THU DEC 12 1996
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM WAYNESBORO MS 1 INCH HAIL
12/12/96 WAYNE QUARTER SIZE HAIL REPORTED
COVERING GROUND NEAR
WAYNESBOROThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 12, 11:28 AM CST | Severe Thunderstorm Warning | MOB | Choctaw | 62 min |
| Dec 12, 1:45 PM CST | Severe Thunderstorm Warning | MOB | Monroe, Wilcox | 60 min |
| Dec 12, 2:14 PM CST | Severe Thunderstorm Warning | MOB | Choctaw | 61 min |
| Dec 12, 2:25 PM CST | Severe Thunderstorm Warning | MOB | Butler | 65 min |
| Dec 12, 3:04 PM CST | Severe Thunderstorm Warning | MOB | Washington | 56 min |
| Dec 12, 3:15 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 60 min |
| Dec 12, 3:20 PM CST | Severe Thunderstorm Warning | MOB | Crenshaw | 55 min |
| Dec 12, 3:32 PM CST | Severe Thunderstorm Warning | MOB | Butler | 58 min |
| Dec 12, 3:54 PM CST | Severe Thunderstorm Warning | MOB | Clarke | 66 min |
| Dec 12, 4:22 PM CST | Severe Thunderstorm Warning | MOB | Washington | 68 min |
| Dec 12, 5:02 PM CST | Severe Thunderstorm Warning | MOB | Monroe | 58 min |
| Dec 12, 5:41 PM CST | Severe Thunderstorm Warning | MOB | Clarke, Washington | 64 min |
| Dec 12, 5:41 PM CST | Severe Thunderstorm Warning | MOB | Conecuh | 64 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.